A 7 4-year-old male comes to the emergency department with rapid atrial fibrillation


#1

A 7 4-year-old male comes to the emergency department with rapid atrial fibrillation. He complains of palpitations, dizziness, and shortness of breath. His past medical history is significant for hypertension, which has been treated with hydrochlorothiazide for the past 12 years. He is not on any other medications. He denies any neck pain, fever, nausea, vomiting, abdominal pain, chest pain, motor weakness, or loss of consciousness. His family history is unremarkable. He denies any allergies. He lives with his wife, and has normal functional and instrumental activities of daily living. His heart rate is 120/min and irregular, and blood pressure is 130/80 mmHg. Thyroid examination reveals a 3 em nodule in the right thyroid lobe. Other systems are normal. EKG shows rapid atrial fibrillation. His labs are as follows:
TSH < 0.01 iJU/ml (normal 0.35-5.0 iJU/ml) Free T 4 3.3 iJU/ml (normal 0.8-1.8 iJU/ml)
Radioactive iodine uptake is 55% at 24 hours (normal 5-30%), and a scan shows an increased uptake in the right lobe, with the rest of the thyroid gland showing reduced uptake. What is the most likely cause of this patient’s atrial fibrillation?
.,

  • A. Toxic nodule [89% 1
  • B. Graves’ disease [6% 1
  • C. Subacute thyroiditis [3%1
  • D. Painless thyroiditis [2% 1
  • E. Surreptitious administration of levothyroxine [1 %1

0 voters

Explanation:
The patient’s history, physical examination findings, thyroid function test results, and thyroid scan results (focal uptake) are very characteristic of a toxic nodule.
(Choice B) Graves’ disease is the most common cause of hyperthyroidism; however, focal uptake in the thyroid scan rules out this disease .
(Choices C, 0, and E) Subacute and painless thyroiditis are both uncommon in elderly patients. These diseases demonstrate a diffuse reduction in radioiodine uptake.